Vagina Atrophy – Really? ASK AN OBGYN

Written by on November 22, 2015 in ASK AN OBGYN - 2 Comments

Dear SuzyKnew!,

It’s a little embarrassing to say, but I haven’t had sex in a long time… like almost two years.  A sista friend said to me, “use it or lose it”, and I’m beginning to think she is right.  When I masturbate with penetration it feels dry and scratchy down there.  Is she right?  Is it possible to lose it?  I should also say that I’m 45.  Is it possible I’m hitting menopause already?

*******

Dear Reader,

It sounds like you may be experiencing some normal changes in your vagina, but don’t worry- it’s not going anywhere.  Our sex lives and reactions to sex change as we age and under different life circumstances.  Whether it’s sex with a partner or solo, it will be different for you at 45 than at 25, but that doesn’t mean that you can’t adjust gracefully.    At 45 your vaginal dryness is likely part of pre-menopause.  This is a good time to go to your doctor who will be able to evaluate all your symptoms and advise you about the changes to come.

Here are some common reasons for that dry and scratchy feeling- all of which can be treated.

  • Low Estrogen and Vaginal Atrophy- It isn’t pretty, but as we age, our vaginas age too. Around the age of 40, our estrogen levels start to decline.   Estrogen is responsible for keeping our vaginal tissue lubricated and elastic. Sometimes woman find penetration painful and have associated tears and bleeding.

There are over the counter products to treat vaginal dryness (lubricants, moisturizers), but it’s best to share your symptoms with your doctor so that you can be prescribed medication such as a topical estrogen gel.  This is a normal, but very real medical condition that needs to be discussed with your doctor.

  • Other Medications- If a medication dries out your mouth, nose or throat, you can expect that it will also dry out your vagina. Decongestants and allergy medications are major culprits. Cigarettes will also dry you out.  And if you suffer from heart disease, depression, seizures or are fighting cancer, many of these meds have side effects that interfere with sexual pleasure in both men and women.   Ask your doctor if there are different meds for your condition that do not have this side effect.
  • Irritants and Allergies- It’s worth checking your bathroom cabinet and laundry room to see if you are using products with perfumes or dyes that may be irritating to your sensitive vaginal tissue.   Eliminate all products with dyes and perfumes and above all do not douche or use any vaginal deodorants. (You know how our community likes to use some of these over the counter products…)
  • Low Arousal- When we are aroused, and feeling sexy, that’s the signal for our bodies to produce lubricant. You may not be giving yourself enough time or the right foreplay stimulation to get those juices flowing.  And as we age, we generally need more time.   Experiment, take more time in the bedroom, change up your routine, and see what happens. 

Now, all the physical stuff aside, there is a psychological component here.  If you are not routinely experiencing sex (either with a partner or solo), you can lose touch with your sexual self.   In this way, your friend that advised you to “use it or lose it” may be on to something.  Don’t let the symptoms you are experiencing prematurely cut off your sex life.   Speak to your doctor about your symptoms and embrace a new stage to your sexual journey.

Take Care.

Share on Facebook0Share on Google+0Tweet about this on TwitterShare on LinkedIn0Share on Tumblr0Email this to someone

2 Comments on "Vagina Atrophy – Really? ASK AN OBGYN"

  1. LavenderGirl November 22, 2015 at 3:51 pm ·

    I wonder what natural remedies are out there?

    • SuzyKnew! November 30, 2015 at 8:08 pm ·

      There are a lot of natural remedies out there. Stay tuned! One of the products in the works is biodegradable implants. That’s right. You get them inserted and then they dissolve in your arm.

Comments are now closed for this article.

UA-26421156-1